Alert archive / Arizona / Lake Wind Advisories in 2018

Lake Wind Advisory 13, NWS Las Vegas, NV

November 9, 2018Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Nov 9, 2018, 4:08 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Nov 11, 2018, 7:00 AM MST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2018, 4:08 PM MST (23:08 UTC)
In effect from
Nov 11, 2018, 7:00 AM MST
Expired
Nov 12, 2018, 7:00 PM MST
In force
36 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3390 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS75 KVEF 092308
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
308 PM PST Fri Nov 9 2018

AZZ002-036-CAZ527-NVZ021-101130-
/O.NEW.KVEF.LW.Y.0013.181111T1400Z-181112T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
308 PM PST Fri Nov 9 2018 /408 PM MST Fri Nov 9 2018/

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM PST /7 AM MST/ TO 6 PM
PST /7 PM MST/ SUNDAY...

The National Weather Service in Las Vegas has issued a Lake Wind
Advisory for areas from Lake Mead to Lake Havasu, which is in 
effect from 6 AM PST /7 AM MST/ to 6 PM PST /7 PM MST/ Sunday. 

* TIMING...Winds will increase quickly Sunday morning, peak in the
  afternoon, then decrease shortly after sunset.

* WINDS...North winds 20 to 25 mph, with gusts around 40 mph. The
  strongest winds will be around Laughlin, Bullhead City, and
  Davis Dam.

* IMPACTS...Hazardous boating conditions due to strong winds and
  waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

Morgan
7 follow-up statements
874 
WWUS75 KVEF 101129
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
329 AM PST Sat Nov 10 2018

AZZ002-036-CAZ527-NVZ021-110000-
/O.CON.KVEF.LW.Y.0013.181111T1400Z-181112T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
329 AM PST Sat Nov 10 2018 /429 AM MST Sat Nov 10 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM PST /7 AM MST/
TO 6 PM PST /7 PM MST/ SUNDAY...

* TIMING...Winds will increase quickly Sunday morning, peak in 
  the afternoon, then decrease shortly after sunset. 

* WINDS...North winds 20 to 25 mph, with gusts around 40 mph. 
  The strongest winds will be around Laughlin, Bullhead City, 
  and Davis Dam. 

* IMPACTS...Hazardous boating conditions due to strong winds and 
  waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
557 
WWUS75 KVEF 102220
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
220 PM PST Sat Nov 10 2018

AZZ002-036-CAZ527-NVZ021-111430-
/O.CON.KVEF.LW.Y.0013.181111T1400Z-181112T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including the cities of Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
220 PM PST Sat Nov 10 2018 /320 PM MST Sat Nov 10 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM PST /7 AM MST/
TO 6 PM PST /7 PM MST/ SUNDAY...

* TIMING...Winds will increase quickly Sunday morning, peak in 
  the afternoon, then decrease shortly after sunset.

* WINDS...North winds 20 to 25 mph, with gusts around 40 mph. 
  The strongest winds will be around Laughlin, Bullhead City, 
  and Davis Dam.

* IMPACTS...Hazardous boating conditions due to strong winds and 
  waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

Morgan
741 
WWUS75 KVEF 111036
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
236 AM PST Sun Nov 11 2018

AZZ002-036-CAZ527-NVZ021-120200-
/O.CON.KVEF.LW.Y.0013.181111T1400Z-181112T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
236 AM PST Sun Nov 11 2018 /336 AM MST Sun Nov 11 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM PST /7 AM MST/
THIS MORNING TO 6 PM PST /7 PM MST/ THIS EVENING...

* TIMING...Winds will increase quickly this morning, peak in the 
  afternoon, then decrease shortly after sunset. 

* WINDS...North winds 20 to 25 mph, with gusts around 40 mph. 
  The strongest winds will be around Laughlin, Bullhead City, 
  and Davis Dam. 

* IMPACTS...Hazardous boating conditions due to strong winds and 
  waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
880 
WWUS75 KVEF 112139
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
139 PM PST Sun Nov 11 2018

AZZ002-036-CAZ527-NVZ021-121100-
/O.EXT.KVEF.LW.Y.0013.000000T0000Z-181113T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
139 PM PST Sun Nov 11 2018 /239 PM MST Sun Nov 11 2018/

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST /7 PM MST/
MONDAY...

* TIMING...Winds will decrease after sunset this evening, 
  increase quickly Monday morning, then decrease after sunset 
  Monday.
 
* WINDS...North winds 20 to 25 mph, with gusts around 40 mph. 
  The strongest winds will be around Laughlin, Bullhead City, 
  and Davis Dam. 

* IMPACTS...Hazardous boating conditions due to strong winds and 
  waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

NVZ016-020-022-121100-
/O.NEW.KVEF.FZ.A.0003.181113T0700Z-181113T1600Z/
Northeast Clark County-Las Vegas Valley-Southern Clark County-
Including Mesquite, Overton, Moapa, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
139 PM PST Sun Nov 11 2018

...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Las Vegas has issued a Freeze
Watch, which is in effect from Monday evening through Tuesday
morning. 

* TEMPERATURE...Low temperatures of 30 to 32 degrees are expected
  at lower elevations across Clark County, including locations
  along the edge of the Las Vegas valley, on Tuesday morning.

* IMPACTS...Freezing and sub-freezing temperatures can be harmful
  and potentially deadly to pets left outside. Damage to sensitive
  vegetation is also possible with freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.
Preparations should be made to protect exposed outdoor water
pipes.

&&

$$
645 
WWUS75 KVEF 121100
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
300 AM PST Mon Nov 12 2018

.First freeze of the Fall Season for parts of the Las Vegas 
Valley and Mesquite tonight and Tuesday morning. 

NVZ016-020-022-122300-
/O.UPG.KVEF.FZ.A.0003.181113T0700Z-181113T1600Z/
/O.NEW.KVEF.FZ.W.0002.181113T0700Z-181113T1600Z/
Northeast Clark County-Las Vegas Valley-Southern Clark County-
Including Mesquite, Overton, Moapa, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
300 AM PST Mon Nov 12 2018

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST
TUESDAY...

The National Weather Service in Las Vegas has issued a Freeze
Warning, which is in effect from 11 PM this evening to 8 AM PST
Tuesday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...Low temperatures of 30 to 32 degrees are expected
  at lower elevations of Clark County, including locations along
  the southern and western edge of the Las Vegas valley, on
  Tuesday morning. 

* IMPACTS...Freezing and sub-freezing temperatures can be 
  harmful and potentially deadly to pets left outside. Damage to 
  sensitive vegetation is also possible with freezing 
  temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Bring pets indoors to protect them from the
cold. Steps should be taken to protect exposed outdoor water
pipes

&&

$$

AZZ002-036-CAZ527-NVZ021-122300-
/O.CON.KVEF.LW.Y.0013.000000T0000Z-181113T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
300 AM PST Mon Nov 12 2018 /400 AM MST Mon Nov 12 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

* TIMING...Winds will increase quickly this morning, then 
  decrease after sunset. 

* WINDS...North winds 20 to 25 mph, with gusts around 40 mph. 
  The strongest winds will be around Laughlin, Bullhead City, 
  and Davis Dam. 

* IMPACTS...Hazardous boating conditions due to strong winds and 
  waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
108 
WWUS75 KVEF 122256
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
256 PM PST Mon Nov 12 2018

.First freeze of the Fall Season for parts of the Las Vegas
Valley and Mesquite tonight and Tuesday morning.

NVZ016-020-022-130200-
/O.CON.KVEF.FZ.W.0002.181113T0700Z-181113T1600Z/
Northeast Clark County-Las Vegas Valley-Southern Clark County-
Including the cities of Mesquite, Overton, Moapa, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
256 PM PST Mon Nov 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM PST TUESDAY...

* TEMPERATURE...Low temperatures of 30 to 32 degrees are expected
  at lower elevations of Clark County, including locations along
  the southern and western edge of the Las Vegas Valley early 
  Tuesday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Steps should be taken to protect exposed outdoor water pipes.
Bring pets indoors to protect them from the cold. 

&&

$$

AZZ002-036-CAZ527-NVZ021-130200-
/O.CON.KVEF.LW.Y.0013.000000T0000Z-181113T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including the cities of Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
256 PM PST Mon Nov 12 2018 /356 PM MST Mon Nov 12 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

* TIMING...Winds will decrease after sunset.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your personal safety...operators of small craft are urged to 
postpone their outings until the winds subside. If you do venture 
out onto the lakes...avoid the open water and stay close to shore 
or in protected coves and inlets.

&&

$$
070 
WWUS75 KVEF 130133
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
533 PM PST Mon Nov 12 2018

.First freeze of the Fall Season for parts of the Las Vegas
Valley and Mesquite tonight and Tuesday morning.

AZZ002-036-CAZ527-NVZ021-130245-
/O.EXP.KVEF.LW.Y.0013.000000T0000Z-181113T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including the cities of Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
533 PM PST Mon Nov 12 2018 /633 PM MST Mon Nov 12 2018/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

Light north breezes will linger overnight but speeds will be
significantly reduced from earlier this afternoon.

$$

NVZ016-020-022-130730-
/O.CON.KVEF.FZ.W.0002.181113T0700Z-181113T1600Z/
Northeast Clark County-Las Vegas Valley-Southern Clark County-
Including the cities of Mesquite, Overton, Moapa, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
533 PM PST Mon Nov 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM PST TUESDAY...

* TEMPERATURE...Low temperatures of 30 to 32 degrees are 
  expected at lower elevations of Clark County, including 
  locations along the southern and western edge of the Las Vegas 
  Valley early Tuesday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Steps should be taken to protect exposed outdoor water pipes.
Bring pets indoors to protect them from the cold.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 9, 3:53 PM MST, 15 minutes earlier.

Area forecast discussion, Nov 9, 3:53 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PST Fri Nov 9 2018

.SYNOPSIS...Sunny skies and cooler temperatures expected through
the weekend. Windy conditions are expected on Sunday as another
dry cold front moves through. This will be followed by benign week
with sunny skies with slightly below average temperatures.
&&

.SHORT TERM...Tonight through Saturday night.
Wind speeds are beginning to diminish across the area as the cold
front that passed through the area now exits to the east and
south. Expect winds to continue to lighted up through the evening
and into tonight. This should allow temperatures to drop due to
radiative cooling processes under light wind conditions. This
will be offset some by the airmass moderating some through the
course of the day today. In addition temperatures above the
surface have been warming a bit as the upper level high over the
US West Coast reasserts itself enough over the area to have an
impact on tonight's temperatures. With these offsetting factors,
we are expecting low temperatures similar to last night. Most
locations will remain above freezing mark except northern tier
zones in central Nye, Lincoln and Esmeralda Counties and, of
course, our mountain locations. That being said, it is possible
for a few locations to drop below freezing. This is only expected
to occur on an isolated basis.

Other than the cooler than normal temperatures tomorrow morning,
there is little else to worry about with the weather through
Saturday night. Sunny skies and cool Fall conditions.

&&

.LONG TERM...Sunday through Friday. Main concern will be the next
wind event down the Colorado River valley Sunday. Models dig a
shortwave trough down into the Four Corners Sunday, dragging a cold
front through our area and kicking up another round of stiff north
winds behind it. Winds may not be quite as strong as what occurred
yesterday into today, but still strong enough to justify hoisting a
Lake Wind Advisory for Sunday, especially with the possibility of
increased boating traffic on Veterans Day. On Monday, as the trough
moves away to the east and high amplitude Pacific ridging noses in,
gradients will collapse and the winds will be much less. The big
high will remain in control of our area through Tuesday, then start
to weaken a bit as the next trough rides into the Pacific Northwest.
From there, the models agree that the pattern will become more zonal
and progressive, but disagree on the details of the evolution. There
is strong consensus that our area will remain dry at least through
Friday, with a gradual warming trend totaling about ten degrees from
Monday to Friday, so went with that. Wind will be the wild card, as
any fast moving shortwave trough in westerly flow (not reliably
predictable several days out) could produce a brief period of
downslope winds east of the Sierra crest.
&&

.AVIATION...For McCarran...Winds at the terminal have subsided
over the last few hours. Expect northeast winds for the remainder
of the day. These should turn to the southwest in the evening as
the area expressions the typical downslope winds off the higher
terrain to the west. Saturday around midday, winds will setup more
from the east but remain at or just below 10 kts. Otherwise, VFR
conditions.

For the rest of southern Nevada, northwest Arizona and southeast
California...Down the Colorado River, expect to see winds
continuing to gusty between 30-40 kts, but those winds should
begin weaken by tomorrow morning. Lighter winds expected on
Saturday and into Saturday night.Otherwise, VFR conditions.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term/Aviation...Lericos
Long Term...Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Lake Wind Advisories in Arizona, 2018Lake Wind Advisories in California, 2018Lake Wind Advisories in Nevada, 2018Every lake wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.